An epidural can cause nerve damage. An epidural involves injecting drugs through a catheter, which is placed into the epidural space. An epidural space is the space inside the spinal canal, but is situated outside the Dura membrane. The injection causes a loss of sensation. It does this by blocking the signal transmission through nerves in and around the spinal cord. Nerve damage is a rare complication of epidural anesthesia. This damage is normally temporary, but on rare occasions the damage can be permanent, leading to paralysis. There are a number of ways nerves can be damaged by having an epidural. A single nerve may be damaged and in its mildest form, a small numb area will appear on the skin. Some parts of the body can feel strange and more painful than normal, and weaknesses may occur in some muscles. On the rare occasions that an epidural causes permanent damage, the damage can not only affect the legs, but can also lead to loss of control of the bowel and bladder. When a person has temporary nerve damage due to an epidural, the recovery period is usually no more than one week. There are many causes of nerve damage associated with epidurals. The most common is when the needle damages a single nerve. As people are awake when having an epidural, this will be felt immediately and the anesthetist should be informed, so they can change the position of the needle. A large blood clot can also damage the nerves. This is most likely to happen in patients who do not have normal blood clotting properties. On rare occasions there may be an operation required to relieve the pressure on the nerve, due to the size of the clot. Other rare complaints include infection, which can be dangerous, and an inadequate blood supply.
Boobie87 I am experiencing the same thing with my leg collapsing from underneath me, I also had my baby one month ago, did the doctors tell you when you could expect improvement? Are you seeing a physio? Its very upsetting to have this happen to you
I had an operation in Aug 07 and because I am allergic to Morphine and all derivities I had to have the epidural or the anaesthetist refused to do the procedure or look after me in the operating theatre. I had to agree to sort out my problem and when he inserted the epidural, he out it in wrong and kept tapping my spine, after failing to do it proper ley he took it out and started again. Ever since then I have had complete misery with horrendous pain, I have paralyzing in my back whereby I can't move and cry in my sleep because of the pain, my bowel and bladder has also caused problems since the operation, also the horrible feeling of nerves twitching in the feet. From NEVER suffering back pain in the past it cannot be coincidence that I have had to suffer this since then. I have now had a MRI scan so am waiting on the results, will post update at end of month
My leg goes numb when I sit walk and stand ...I have no nerve damage from test....but I was hit in the head and had buldging discs..and my leg just kept going out as if it was not there ...now it just go numb....and sharp pain...
I had my son 2 years ago. Shortly after birth I'd have shooting pains from injection site to the back of my head. Those problems went away as it was a side affect.
But the one "side affect" that's still reoccurring is small tasks such as getting off of a flat surface (floor, examine tables, sit ups..etc) I have a pulling a pinching sensation. It feels as if there's a knot at the injection site.
Is this normal? Should this be prolonged? It's making play time and daily tasks unbearable. I did decide to go with a contraception plan after my child was born, I don't know if maybe that maybe linked to it as well.
But what I do know is that it wasn't a problem before child birth. Please help!
When I was having my epidural for my last child I kept telling the man who was administering it that it felt like he was hitting a nerve. He told me it was a bone. Which still didn't make sense. Now I had to go to the emergency room 6 months later and being diagnosis that I have sciatica due to nerve damage and have to go see a spinal surgeon. So yes it can happen on very rare occasions!
There is not a possibility of having nerve damage after using the epidural. However you could get back pains if that was not handled with care. Recent research have proven that the after effects are not that severe as you say. Relax and take care of yourself.